Drug Overdose: What To Do

Drug abuse always carries the risk of serious side effects, including drug overdose. Drug overdose has increased the rate of deaths either accidentally or intentionally.

What is a Drug Overdose?

Drug overdose (OD) refers to the ingestion of a drug or substance in quantities or doses that are greater than prescribed. It is a dangerous condition and may lead to death. Drug overdose happens when a person consumes more than the medically recommended dose of an over-the-counter or prescription drug.

Drug Ooverdose by the Numbers

The Centers for Disease Control and Prevention (CDC) reports that the overdose epidemic in the United States is growing. A drug overdose killed a total of 63,632 people in 2016. Of these, 66 percent involved a prescription or illicit opioid. The most deaths involved fentanyl and fentanyl analogs (synthetic opioids) with more than 20,000 casualties.

Causes of a Drug Overdose

Drug overdose stems from accidental overuse or intentional misuse. Accidental overdoses involve children taking medications when they’re left unattended. Adults may accidentally swallow or take medicines with incorrect dosages. Unintentional or accidental drug overdose happens when a person consumes a drug by accident. Also, the patient may receive the wrong drug, consumed a drug in error, or took too much of a drug given or prescribed. In some cases, drug overdose may happen during medical or surgical procedures. Intentional misuse involves taking the medication for its desired effect – to get high or in some cases, to harm oneself.

Signs and Symptoms of a Drug Overdose

A drug overdose may have a wide range of signs and symptoms. But, everyone responds to a drug overdose differently. The signs and symptoms depend on several factors such as the amount of drug consumed, the drug taken and the person’s health status at the time.

Some drugs can damage certain organs, depending on the case. The common signs and symptoms of drug overdose include:

  • Nausea
  • Vomiting
  • Diarrhea
  • Abdominal cramps
  • Loss of balance
  • Dizziness
  • Drowsiness
  • Confusion
  • Seizures
  • Hallucinations
  • Breathing problems
  • Falling unconscious
  • Visual disturbances
  • Cold sweat or hot feeling
  • Chest pain
  • Problems with vital signs – temperature, blood pressure, pulse rate, and respiratory rate (These may decrease, increase or become absent)

What to do in Case of a Drug Overdose

Whenever a person takes too much of a drug, he or she can suffer from a drug overdose. Drug overdose is fatal if prompt care is not provided.

The first thing to do is to stay calm and position the patient in the recovery position. Call for medical attention immediately. Some people might not call emergency response right away due to various reasons.

Many individuals may not call an ambulance right away during a drug overdose because they may be afraid of the stigma or they may not have access to a phone. However, the person who had a drug overdose could suffer from long-term complications if they do not receive adequate and immediate medical treatment.

It is important to know what to do with a drug overdose. Here are the following steps:

  • Stay calm
  • Determine what type of drug they consumed.

Opioid Overdose

  • If the patient has taken opioid, follow the steps below.
  • Some trainers use the acronym SAVE ME to help in remembering the proper way to apply first aid to a person who had a drug overdose.
  • SAVE ME stands for Stimulate, Airway check, Ventilate, Evaluate, Medication and Evaluate again.

Stimulate

  • Stimulate the person if you suspect he or she had an opioid drug overdose.
  • Shout at them or use their name if you know it. If the person is still unresponsive, do a sternal rub by making a fish and rubbing your knuckles along the person’s sternum or breastbone.
  • When the patient does not respond to pain or sound, it’s considered a medical emergency.
  • Call an ambulance for immediate medical response.

Airway

  • Check for any obstruction in the patient’s mouth. If there is any obstruction, remove it.
  • Open the airway by tilting the person’s head back.

Ventilate

  • Rescue breaths are vital for survival in a drug overdose because it keeps the brain alive. An opioid overdose can slow down breathing, limiting the amount of oxygen brought to the brain.
  • Keep the patient’s head tilted back, pinch the nose and give 2 rescue breaths.

Evaluate

  • After giving the rescue breaths, evaluate the patient. In some cases, giving rescue breaths is enough for the person to become conscious. But, if he or she is still unconscious, you may perform cardiopulmonary resuscitation.
  • Give chest compressions, put one hand’s heel on the sternum in the middle part of the chest. Put the other hand over the first one. Push hard and fast.
  • Give 30 chest compressions.

Medication

  • If an emergency opioid antagonist, which blocks the effects of opioid in the body, is present,
  • administer the drug through an intramuscular injection.

Further Evaluate

  • The drug can take about 3 to 5 minutes to work. Evaluate and monitor the patient to see if the drug is working.
  • Keep providing CPR.
  • Repeat the same process and give another dose if the person does not regain consciousness.
  • Though the drug is a safe medicine and you can give the doses until it runs out, some people may experience unpleasant withdrawal symptoms.
  • Also, drug overdoses that do not involve opioids may not respond to the medicine.
  • Put the patient in a recovery position if he regained consciousness.

Stimulant Overdose

If the patient has taken opioid, follow the steps below:

  • Stay calm and remain with the patient.
  • Encourage the patient not to take more of the substance
  • Keep him or her away from activity or noise
  • Give water to replace the lost electrolytes but remember not to over-hydrate.
  • Put a cool or wet cloth on the forehead, armpits or back of the neck.

If the patient has symptoms of a condition called stimulant toxicity, call 911 immediately. This is a medical emergency. The signs and symptoms include jerking limbs or rigid extremities, seizures, increasing temperature and pulse rate, chest pain and in and out consciousness.

To apply first aid to a person with stimulant toxicity:

  • Stay with the patient and hydrate.
  • If unconscious, do not give anything by mouth.
  • For patients with an ongoing seizure, make sure their surrounding is safe and nothing is present that can hurt them.
  • Do not restrain the patient.

For other types of a drug overdose, perform the first aid for opioid overdose without the administration of the drug.

Prompt action during a drug overdose is important to save the life of the patient. With an impeded oxygen supply to the brain, a drug overdose can immediately lead to death if it’s not treated right away.

Further Reading

Last Updated: Jun 11, 2019

Angela Betsaida B. Laguipo

Written by

Angela Betsaida B. Laguipo

Angela is a nurse by profession and a writer by heart. She graduated with honors (Cum Laude) for her Bachelor of Nursing degree at the University of Baguio, Philippines. She recently completed a Master's Degree where she specialized in Maternal and Child Nursing and is now working as a clinical instructor and educator in the School of Nursing at the University of Baguio.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Laguipo, Angela. (2019, June 11). Drug Overdose: What To Do. News-Medical. Retrieved on September 18, 2019 from https://www.news-medical.net/health/Drug-Overdose-What-To-Do.aspx.

  • MLA

    Laguipo, Angela. "Drug Overdose: What To Do". News-Medical. 18 September 2019. <https://www.news-medical.net/health/Drug-Overdose-What-To-Do.aspx>.

  • Chicago

    Laguipo, Angela. "Drug Overdose: What To Do". News-Medical. https://www.news-medical.net/health/Drug-Overdose-What-To-Do.aspx. (accessed September 18, 2019).

  • Harvard

    Laguipo, Angela. 2019. Drug Overdose: What To Do. News-Medical, viewed 18 September 2019, https://www.news-medical.net/health/Drug-Overdose-What-To-Do.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
Scientists unveil key brain cells that suppress drug cravings